Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 50, NWS Binghamton, NY

May 31, 2017Bradford County, Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 31, 2017, 7:19 PM EDT for Bradford County, Susquehanna County, Pennsylvania. It was in force for 41 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 7:19 PM EDT (23:19 UTC)
Expired
May 31, 2017, 8:00 PM EDT
In force
41 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bradford County, PA, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 51 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:25 PM EDTTSTM WND DMGFriendsville, PATREE DOWN AT IRISH HILL ROAD. TREE OVER ROAD. 911 DISPATCH FEED.
May 31, 7:30 PM EDTTSTM WND DMGAuburn Center, PALARGE TREE DOWN BLOCKING WHOLE ROAD IN AUBURN TWP. HEARD ON 911 DISPATCH.
May 31, 7:30 PM EDTTSTM WND DMGForest Lake, PATREE DOWN BLOCKING NORTH ROAD IN FOREST LAKE TOWNSHIP. 911 DISPATCH FEED.
May 31, 7:30 PM EDTHAIL 0.75Retta, PARELAYED BY WNEP-TV. RADAR ESTIMATED TIME.
May 31, 7:51 PM EDTTSTM WND DMGHarford, PATREE DOWN OVER ROADWAY. 911 DISPATCH FEED.
May 31, 7:55 PM EDTTSTM WND DMG3 Se New Milford, PATREES DOWN AT INTERSTATE 81 MILE MARKER 220. 911 DISPATCH FEED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WUUS51 KBGM 312319
SVRBGM
PAC015-115-010000-
/O.NEW.KBGM.SV.W.0050.170531T2319Z-170601T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
719 PM EDT WED MAY 31 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Susquehanna County in northeastern Pennsylvania...
  Eastern Bradford County in northeastern Pennsylvania...

* Until 800 PM EDT

* At 719 PM EDT, a severe thunderstorm was located over Rushville, or
  9 miles northeast of Wyalusing, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Rush and Auburn Center around 725 PM EDT. 
  Springville around 735 PM EDT. 
  Montrose around 740 PM EDT. 
  Hop Bottom around 745 PM EDT. 
  Harford around 750 PM EDT. 
  Gibson, Lenoxville and Royal around 755 PM EDT. 
  Thompson and Union Dale around 800 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4195 7632 4198 7549 4164 7547 4164 7612
      4165 7612 4165 7617 4164 7620 4164 7632
TIME...MOT...LOC 2319Z 268DEG 37KT 4176 7613 

HAIL...1.00IN
WIND...60MPH
 
$$

MDP
1 follow-up statement
578 
WWUS51 KBGM 312344
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
744 PM EDT WED MAY 31 2017

PAC015-312353-
/O.CAN.KBGM.SV.W.0050.000000T0000Z-170601T0000Z/
Bradford PA-
744 PM EDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BRADFORD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4196 7595 4198 7549 4164 7547 4166 7599
TIME...MOT...LOC 2343Z 268DEG 37KT 4177 7579 

$$

PAC115-010000-
/O.CON.KBGM.SV.W.0050.000000T0000Z-170601T0000Z/
Susquehanna PA-
744 PM EDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SUSQUEHANNA COUNTY...

At 743 PM EDT, a severe thunderstorm was located near Hop Bottom, or
near Montrose, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. Large tree also reported down across 
         road in Auburn Township. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Jackson, Clifford, Susquehanna, Forest City, Susquehanna Depot,
Springville, Montrose, Dimock, Harford and Hallstead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4196 7595 4198 7549 4164 7547 4166 7599
TIME...MOT...LOC 2343Z 268DEG 37KT 4177 7579 

HAIL...1.00IN
WIND...60MPH
 
$$

MDP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:13 PM EDT, 6 minutes earlier.

Area forecast discussion, May 31, 7:13 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
713 PM EDT Wed May 31 2017

.SYNOPSIS...
High pressure will build in later tonight and Thursday to
provide mostly dry weather. Scattered showers return on Friday
as the next disturbance approaches.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
710 PM update...
Persistent thunderstorm activity will taper off over the next
two to four hours. Weak high pressure will briefly nose into NY
and PA, causing winds to go light and clouds to break up.

Fog formation is forecast, especially in the river valleys,
between 7z and 12z.

240 PM Update... An upper disturbance, coupled with marginal
instability will maintain showers and scattered thunderstorms
this afternoon into early this evening before diurnal
stabilization takes over. Best shear and instability combines
over the Western Catskills, but even that is rather marginal for
severe weather. Can't totally rule out some hail around an
inch, or a gusty thunderstorm given the inverted-v soundings as
the surface dewpoints continue to drop. Severe Thunderstorm
watch will continue for now across our 3 eastern counties.
Another weak disturbance may bring additional clouds and a
chance of light showers to the upper Mohawk Valley toward
morning. Elsewhere, moist and cool boundary layer conditions
after today's rain will promote at least some fog development,
likely fairly dense in the river valleys.

Temperatures mainly in the lower 50s with normally cold spots in
the rural areas reaching the upper 40s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
240 PM Update...
The area remains within broad cyclonic flow aloft with weak,
and difficult to time, disturbances moving through the region.
Have included some slight chance PoPs in the better forcing
areas across the upper Mohawk Valley, Finger Lakes and Western
Catskills tomorrow, but overall confidence is low. In general,
we think this will be a mainly dry day for most areas with
varying amounts of clouds and sunshine. Temperatures roughly
5-10 degrees cooler today in the mid-60s.

More low confidence in the forecast heading into Thursday night
as weak waves continue to rotate through the region. Moisture is
limited, but the NAM and GGEM continue to hint at a possibility
of light showers, or sprinkles, across the northern half of the
area where forcing and 1000-500 mean layer RH appears to be the
highest. Again thinking this will be a fairly dry time period,
but can't rule out the possibilities for spotty light precip.
Thursday night should be rather cool under cold advection with
925 mb temps around +6-8C...which translates to the low-mid 40s
in most areas, but near 50 for parts of NEPA.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Northwest flow continues on Friday with a upper wave and surface
trough forecast to rotate through the area. That should trigger
a few more showers over the area. Surface high builds into the
area for Saturday As the old upper low heads east in response to
the next system dropping into the western Great Lakes.

On Sunday morning, surface low has deepened over Michigan in
response to a sharp wave dropping into the region. Rain will
break out once again as southerly flow of gulf moisture
develops ahead of the low. A good amount of rain seems possible
as the slow moving slow crawls east to near Buffalo. Dry slot
finally rotates arond the low by Monday morning but showers will
continue through the end of the period with the cold pool aloft
and deep moisture.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
Thunderstorms near the BGM and AVP terminals will move east and
weaken over the next few hours. High pressure nosing into the
region will cause winds to go light overnight and clouds to
break up. The result will be fog formation early Thursday
morning, with IFR fog likely at KELM and KBGM between 8z and
12z.

Partly to Mostly sunny skies will be over the region on
Thursday, with VFR conditions forecast. Northwest winds will
increase to 8 to 12 knots during the afternoon.

Outlook...
Friday...Operational impacts possible. Chance SHRA/TSRA.
Saturday...No operational impacts expected. WX NIL.
Sunday-Monday...Operational impacts possible. Chance SHRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JAB
NEAR TERM...DJP/JAB
SHORT TERM...JAB
LONG TERM...DGM
AVIATION...DJP
Hazardous weather outlook, May 31, 2:48 PM EDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
248 PM EDT Wed May 31 2017

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038>040-043-044-
047-048-072-011900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
248 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ046-057-062-011900-
Otsego-Delaware-Sullivan-
248 PM EDT Wed May 31 2017

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into this evening.

In the hours before

Local storm report, May 31, 5:11 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
511 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             1 SE ALPINE             42.31N  76.70W
05/31/2017  E1.00 INCH       SCHUYLER           NY   PUBLIC

            ESTIMATED QUATER SIZED HAIL

&&

MJH
Local storm report, May 31, 6:03 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
603 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     ORISKANY                43.16N  75.33W
05/31/2017                   ONEIDA             NY   911 CALL CENTER

            REPORT OF A TREE DOWN

&&

MJH
Special weather statement, May 31, 6:19 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Binghamton NY
619 PM EDT WED MAY 31 2017

NYZ062-312300-
Sullivan NY-
619 PM EDT WED MAY 31 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SULLIVAN COUNTY
UNTIL 700 PM EDT...

At 619 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hartwood, or 9 miles south of Monticello, moving east at 30 mph.

Dime size hail and wind gusts of 40 mph will be possible with this
storm. That is strong enough to cause minor tree damage such as
broken branches.

Locations impacted include...
Wurtsboro, Bloomingburg, Haven, Phillipsport, Oakland, Glen Spey,
Rock Hill, Highview, Highland Lake and Hartwood.

LAT...LON 4157 7442 4150 7449 4149 7476 4147 7475
      4142 7476 4142 7480 4144 7481 4143 7483
      4150 7496 4170 7449 4164 7439 4160 7438
      4159 7436
TIME...MOT...LOC 2219Z 250DEG 28KT 4153 7473

MDP
Special weather statement, May 31, 6:43 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Binghamton NY
643 PM EDT WED MAY 31 2017

NYZ055-056-PAZ038-312315-
Tioga NY-Broome NY-Bradford PA-
643 PM EDT WED MAY 31 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
BROOME...SOUTHERN TIOGA AND NORTHERN BRADFORD COUNTIES UNTIL 715 PM
EDT...

At 642 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Candor to near East Smithfield. Movement
was east at 35 mph.

Dime size hail and wind gusts of 40 mph will be possible with these
storms. That is strong enough to cause minor tree damage such as
broken branches.

Locations impacted include...
Chemung, Vestal, Johnson City, Endicott, Barton, Sayre, Maine,
Waverly, Owego and Athens.

LAT...LON 4200 7672 4200 7655 4203 7654 4215 7630
      4226 7587 4200 7609 4200 7615 4194 7614
      4185 7622 4182 7680
TIME...MOT...LOC 2242Z 252DEG 30KT 4216 7632 4190 7659

MDP
Local storm report, May 31, 6:52 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
652 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             OWEGO                   42.10N  76.26W
05/31/2017  M0.75 INCH       TIOGA              NY   TRAINED SPOTTER

            TRAINED SPOTTER. 0.75 INCH HAIL AND SMALLER. LASTED 3
            MINUTES.

&&

MDP
Special weather statement, May 31, 7:05 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
705 PM EDT WED MAY 31 2017

NYZ045-055-056-PAZ038-039-312345-
Chenango NY-Tioga NY-Broome NY-Susquehanna PA-Bradford PA-
705 PM EDT WED MAY 31 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...BROOME...SOUTHEASTERN
TIOGA...SOUTHERN CHENANGO...SUSQUEHANNA AND NORTHEASTERN BRADFORD
COUNTIES UNTIL 745 PM EDT...

At 703 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greene to North Towanda. Movement was east
at 40 mph.

Dime size hail and wind gusts of 30 to 40 mph will be possible with
these storms.

Locations to be impacted include... Binghamton, Vestal, Johnson
City, Endicott, Kirkwood, Conklin, Maine, Rush, Sidney and Sanford.

LAT...LON 4205 7542 4171 7579 4182 7659 4232 7592
      4235 7541
TIME...MOT...LOC 2303Z 269DEG 33KT 4229 7581 4180 7644

MDP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:56 PM EDTSpecial Weather StatementBGMSusquehanna34 min
May 31, 7:05 PM EDTSpecial Weather StatementBGMSusquehanna40 min
May 31, 7:59 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.